Nebraska, 2011

Hail in Nebraska, June 9, 2011

June 9, 2011 · NWS OAX · 3 events in 2 counties and zones

A thunderstorm complex developed after midnight in southeast Nebraska and southwest Iowa. The storms were northwest of a cold front that stalled in northeast Kansas and northwest Missouri and developed as a low level jet increased across the boundary feeding unstable air northwest into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A thunderstorm complex developed after midnight in southeast Nebraska and southwest Iowa. The storms were northwest of a cold front that stalled in northeast Kansas and northwest Missouri and developed as a low level jet increased across the boundary feeding unstable air northwest into the region. The storms produced several large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 8, 2:32 PM CST, 9 hours 29 minutes earlier.

Area forecast discussion, Jun 8, 2:32 PM CST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
332 PM CDT WED JUN 8 2011

.SHORT TERM...TONIGHT
MAIN CONCERN WILL FOCUS AROUND NEARLY STALLED OUT BOUNDARY ACROSS
OUR FAR SOUTHEAST.

SFC CDFNT CONTINUES TO SLOWLY PUSH SOUTHEAST AND EXTENDS ACROSS OUR
FAR SOUTHEASTERN COUNTIES THIS AFTERNOON. DESPITE STRONG INSTABILITY
AHEAD OF THE BOUNDARY...THE AREA REMAINS CAPPED. SCATTERED CU DECK
HAS BECOME MORE WIDESPREAD AND CONVECTION COULD FIRE UP EARLY THIS
EVENING AS WEAK APPROACHING SHORTWAVE ENERGY HELPS INCREASE MID
LEVEL LAPSE RATES. EXPECT MUCH OF THE ACTIVITY TO REMAIN JUST OUT OF
OUR CWA HOWEVER A FEW STORMS COULD GET GOING IN OUR EXTREME
SOUTHEASTERN COUNTIES. LLVL CONVERGENCE SHOULD SUSTAIN CONVECTION
OVERNIGHT ALONG THE BOUNDARY.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF
THE FRONT ACROSS MUCH OF THE FORECAST AREA OVERNIGHT AS THE BOUNDARY
STALLS. LIMITING FACTOR WILL BE DRIER AIR TO OUR NORTHWEST WHICH
CONTINUES TO SINK SEWD.

KERN

.LONG TERM...TOMORROW THROUGH WEDNESDAY
MAIN FORECAST CONCERNS ARE RAIN AND THUNDERSTORM CHANCES TOMORROW
THROUGH TOMORROW NIGHT...THEN AGAIN FROM LATE WEEKEND INTO EARLY
NEXT WEEK...AS MORE ACTIVE PATTERN CONTINUES.  UPPER-LEVEL TROUGH
OVER THE ROCKIES AND RIDGE OVER THE SOUTHEAST WILL LEAD TO
SOUTHWESTERLY FLOW ACROSS THE CENTRAL US.  INITIAL WAVE EJECTS FROM
WY THORUGH THE DAKOTAS/NORTHERN GREAT LAKES FROM FRIDAY THROUGH
SATURDAY...WITH MAIN SHORTWAVE ENERGY MOVING ACROSS SD/NEB THROUGH
FRIDAY.  850MB BOUNDARY IS PROGGED TO HANG UP IN EASTERN
NEB/SOUTHERN TO CENTRAL IA THROUGH THURSDAY NIGHT...PROVIDING FOCUS
FOR AT LEAST ELEVATED NOCTURNAL CONVECTION TOMORROW
NIGHT...ESPECIALLY AS 850MB LOW TRAVELS ALONG THE FRONT ACROSS
EASTERN NEB/WESTERN IA THURSDAY EVENING.  DO HAVE A POTENTIAL FOR
SURFACE-BASED CONVECTION TOMORROW AFTERNOON/EVENING IN THE FAR
SOUTHERN/SOUTHEASTERNMOST CWA AS SURFACE-BASED INSTABILITY BUILDS
JUST SOUTH OF THE LINGERING BOUNDARY.  0-6KM BULK SHEAR TOMORROW IS
PROGGED AT 40-50KT...MORE THAN ENOUGH FOR SUPERCELLS WITH ATTENDANT
SEVERE WEATHER HAZARDS.

SHOWERS/THUNDERSTORMS SHOULD EXPAND THROUGH THE EVENING ALONG THE
ELEVATED WARM FRONT ACROSS EASTERN NEB/IA AS LOW-LEVEL JET INCREASES
AND EJECTING UPPER-LEVEL WAVE APPROACHES.  EXPECT AN AREA OF FAIRLY
HEAVY RAINFALL SOMEWHERE ALONG AND EAST OF THE MISSOURI RIVER...BUT
CONFIDENCE IS LOW ON PINPOINTING THE HEAVIEST RAINFALL AT THIS
POINT.  ELEVATED HAILERS COULD ALSO BE A THREAT.  ACTIVITY WILL MOVE
OUT OF THE CWA THROUGH THE EARLY MORNING HOURS ON FRIDAY...WITH
SOMEWHAT DRIER WEATHER BEHIND IT.  MODELS INDICATE STORMS INITATING
ONCE AGAIN ON FRIDAY AFTERNOON/EVENING ALONG THE LINGERING
BOUNDARY...BUT IT DOES APPEAR THAT THE BOUNDARY WILL PUSH FAR ENOUGH
SOUTHWARD INTO MO/KS THAT STORMS WILL STAY OUT OF THE CWA...AND HAVE
KEPT THE FCST DRY FOR FRIDAY AFTERNOON THROUGH SATURDAY.  HIGH
PRESSURE MOVES ACROSS THE CWA ON FRIDAY NIGHT...WITH THE COOLEST
TEMPS IN THE PERIOD POSSIBLE.

RETURN FLOW INTO CENTRAL/WESTERN NEB DEVELOPS ON SATURDAY AROUND THE
PERIPHERY OF THE HIGH...WITH CONTINUED WEST-SOUTHWESTERLY
UPPER-LEVEL FLOW ACROSS THE CENTRAL US.  CONVECTION...ESPECIALLY
NOCTURNAL...MAY RETURN TO THE AREA AS EARLY AS SATURDAY NIGHT...WITH
ANOTHER PERSISTENT 850MB BOUNDARY DEVELOPING BY MONDAY EVENING.
PERIOD FROM SATURDAY NIGHT THROUGH TUESDAY NIGHT COULD BE ACTIVE AS
NEXT UPPER-LEVEL TROUGH EJECTS ACROSS THE CENTRAL US...NOT
NECESSARILY AS A PERSISTENT WASH-OUT BUT WITH INTERMITTENT PERIODS
OF SHOWERS AND THUNDERSTORMS DURING THAT TIME.

UPPER-LEVEL PATTERN TRANSITIONS TO NORTHWESTERLY FLOW IN WAKE OF THE
EARLY WEEK EJECTING TROUGH.  PATTERN OVERALL WOULD FAVOR LIGHTER AND
MORE INTERMITTENT PRECIP...IF ANY...AND HAVE KEPT FORECAST DRY
WEDNESDAY AND BEYOND.  THAT SAID...SHORWAVES RIPPLING THROUGH THE
NORTHWESTERLY FLOW COULD TOUCH OFF TRANSIENT SHOWER/THUNDERSTORM
ACTIVITY...WHICH WILL BE BETTER RESOLVED MUCH CLOSER TO THE PATTERN
TRANSITION.  KEPT TEMPS NEAR GUIDANCE...WHICH IS NEAR OR JUST ABOVE
CLIMO.

MAYES

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SFC FRONT HAS PUSHED SOUTH ACROSS ALL THREE TAF SITES. VFR
CONDITIONS ARE EXPECTED THRU MUCH OF THE PERIOD WITH SOME SHOWERS
POSSIBLY DEVELOPING ACROSS KOMA AND KLNK AFTER 06Z TONIGHT AS THE
SFC BOUNDARY STALLS TO OUR SOUTH. HAVE INCLUDED A PROB30 GROUP FOR
THIS ACTIVITY. MVFR CIGS ARE EXPECTED LATER TONIGHT AS AN EXTENSIVE
STRATUS DECK OVER SOUTH DAKOTA CONTINUES TO PUSH SOUTH.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090.

&&
Hazardous weather outlook, Jun 8, 8:24 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
924 PM CDT WED JUN 8 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
924 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY
ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. A FEW STORMS COULD
PRODUCE MARGINALLY SEVERE HAIL. A LOW LEVEL JET WILL START FEEDING
UNSTABLE AIR NORTH OF A FRONT THAT IS FORECAST TO STALL IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI.

THUNDERSTORMS COULD LINGER OVER THE AREA INTO THURSDAY MORNING BEFORE
POSSIBLY STRENGTHENING AGAIN FROM LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT. A FEW STORMS COULD BE SEVERE FROM LATE THURSDAY
AFTERNOON INTO LATE THURSDAY EVENING WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT. THE THREAT AREA IS MOSTLY ALONG AND
SOUTH OF A COLUMBUS NEBRASKA TO ONAWA IOWA LINE.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER OVER THE AREA THURSDAY NIGHT AS THE
FRONT LIFTS BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
BESIDES THE SEVERE WEATHER THREAT LATE THURSDAY...LOCALLY HEAVY
RAIN MAY OCCUR ALONG AND EAST OF THE MISSOURI RIVER.

INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM SATURDAY NIGHT
THROUGH TUESDAY NIGHT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS
FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT BUT
ACTIVATION MAY BE REQUIRED LATE THURSDAY AFTERNOON AND EVENING.

CHERMOK

In the hours before

Special weather statement, Jun 8, 11:51 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1251 AM CDT THU JUN 9 2011

NEZ066>068-090630-
CASS NE-LANCASTER NE-OTOE NE-
1251 AM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN OTOE...LANCASTER AND
SOUTHWESTERN CASS COUNTIES UNTIL 130 AM CDT...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM DENTON TO
BENNET...OR 10 TO 15 MILE SOUTHWEST TO SOUTHEAST OF LINCOLN...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINCOLN...
  PALMYRA...
  UNADILLA...
  SYRACUSE...
  ELMWOOD...
  EAGLE...
  ALVO...

DEWALD

The radar

The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Otoe

When
June 9, 12:01 AM CST
Where
Otoe County, 0.87 mi NW of Palmyra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -96.390

Hail, Lancaster

When
June 9, 12:03 AM CST to 12:13 AM CST
Where
Lancaster County, 0.52 mi W of Bennet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.510

The hail lasted about 10 minutes and was as large as golf ball size.

Hail, Lancaster

When
June 9, 12:35 AM CST to 12:45 AM CST
Where
Lancaster County, 0.87 mi SW of Lancaster to 2.19 mi WSW of Walton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -96.680

Hail of 1 inch to golf ball-size fell across parts of the Lincoln area. The larger hailstones were reported near 27th and Highway 2 and 84th and Van Dorn Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297874, 297875, 297876.